When someone you care about is addicted to prescription painkillers or heroin, it can feel like you’ve already lost them. Sadly, drug overdose deaths are more common than ever, taking the No. 1 spot in leading causes of accidental death in the U.S., surpassing even car crashes. As you watch your loved one spiral out of control, it may seem like there’s nothing you can do to stop it. But there is. In many states, you can get an overdose reversal medication that could very well save your loved one’s life.
Unlike addictive pain pills, naloxone is one drug you do want in your medicine cabinet. Popularly known by its brand name Narcan, naloxone reverses the effects of overdose for people who have abused opioids like heroin or prescription painkillers. It works by blocking the opioid receptors in the brain and reversing depressed breathing. Naloxone doesn’t produce a high or have addictive potential, it has very few side effects, and it’s so easy to administer that laypeople can do it. “It’s a life-saving preparation that they’ve made so easy anyone can use it,” says Dawn Gadon, a nurse practitioner at Park Bench drug rehab in New Jersey, a state with a heroin overdose rate three times the climbing national average. “You don’t need any certification or identification to carry it. It’s completely legal and safe, and if you give it to someone who isn’t really overdosing on opiates, it wouldn’t hurt them.” Naloxone is increasingly in the spotlight because overdose deaths are at an all-time high. Nationally, over 44,000 people die from accidental drug overdoses each year, mostly due to opioids like heroin and prescription pain pills. Deaths from prescription painkillers have quadrupled since 1999, which mirrors the quadrupling of prescription opioids sold during that time. The real power to combat overdose death lies with friends, family and other bystanders. Since people who are overdosing are likely unconscious or unable to give themselves the medication, it’s the people around them when they’re using who have the potential to save a life. Between 1996 and 2014, laypeople reported using naloxone in over 26,000 overdose reversals. Gadon provides every opioid-addicted client with a naloxone prescription when they leave the Park Bench drug rehab facility. “I tell them it’s not because I think they’ll go out and use again, but because naloxone gives them the opportunity to save someone’s life,” she says. “When presented that way, most clients are receptive to it and share it with others. With the epidemic we’re facing, I’d like to blanket this region with naloxone.”
Three Easy Ways to Reverse Opioid Overdose With Naloxone
Option 1: Auto Injector
Similar to certain types of EpiPen, the naloxone auto injector talks you through the process of injecting the medication into a person’s outer thigh. Best known by its brand name Evzio, costs for the auto injector may be significantly higher than other delivery methods, depending on your insurance coverage. Pros: Easy to use, guides user through the administration process Cons: Cost
Option 2: Nasal Spray
In 2015, the FDA fast tracked approval for an easy-to-use nasal spray form of naloxone. You spray it into one nostril while the person is lying on their back, which delivers a similar dose in the same time frame as the FDA-approved injection form of naloxone. Another dose can be given in the other nostril if the first does not help the person breathe again. Pros: Easy to use, affordable, reduced contaminated needle stick risk for rescue providers Cons: Doesn’t guide user through the administration process
Option 3: Syringe (intramuscular injection)
Injectable naloxone can come in the form of a syringe and vials of naloxone. Using a long needle, you inject naloxone into a muscle such as the thigh, shoulder or buttocks. Pros: Affordable, readily available Cons: Doesn’t guide user through the administration process, some assembly/measurement required
Where to Get Naloxone
Naloxone’s availability varies by state. In most states, a prescription is required so you’ll want to talk with your doctor. However, some providers have made naloxone available without a prescription, including CVS, which by 2015 had expanded naloxone availability at pharmacies in 14 states. Other pharmacies are following suit. Call your local pharmacy to see if naloxone is available in your state without a prescription. You can also check this naloxone program finder. Skyrocketing opioid overdose deaths have led many states to grant wider access to naloxone. In 2015, 14 states passed laws expanding access to naloxone. It’s now common for law enforcement and first responders to carry naloxone. Many states allow naloxone to be distributed to the public or prescribed to third parties like family or friends. But there are still a few holdouts. Given the safety and efficacy of naloxone, why are some states holding out on granting wider access? Some argue it encourages risky drug use or grants a false sense of security to drug users who may exercise less caution if they believe they can be rescued from overdose. But this concern has proven to be unfounded. The excruciating withdrawal that can result from administering naloxone to an overdose victim makes it unlikely that someone would choose to take the risk. “People who are overdosing can’t bring themselves back from the dead,” says Gadon. “They have to rely on someone being present to administer naloxone, so it’s unlikely they’d feel encouraged to overdo it.” Recognizing that there is no drawback to widespread availability, there has been a national push to get naloxone into the hands of as many people as possible. In New Jersey, for example, members of the public can carry naloxone. The state’s Overdose Prevention Act protects medical professionals and laypeople so they can’t be criminally or civilly liable for prescribing or administering the medication in overdose situations. Similarly, people who call for help for someone overdosing can’t be arrested for drug possession. Check your state’s laws here.
Critical Steps to Save a Life With Naloxone
#1 Get educated.
You don’t need any special training to administer naloxone, but it’s a good idea to get educated about the signs of overdose, including breathing problems, a blue face, pinpoint pupils and difficulty waking. It’ll also help you stay calm in a panicked moment if you get comfortable with the process of administering naloxone and know the basics of rescue breathing. Read the instructions on the medication, watch videos on the Internet, practice with a trainer if using an auto injector — whatever it takes for you to feel prepared.
#2 Administer naloxone.
Research has shown naloxone is highly effective in saving people from overdose death. If you recognize the signs of opioid overdose, give naloxone right away. Since most overdoses occur within 30 minutes to three hours after consuming too much of an opioid, this is the time frame for saving a life. Within about five minutes of getting a dose of naloxone, the person should begin to breathe more normally. Regardless of the method of administration, a second dose may be needed if you still see signs of overdose. Naloxone’s effects wear off in about 30 minutes. In most cases, the body has processed enough opioids in this time to eliminate the risk of overdose death. However, if the person took a massive dose or used a particularly potent or long-acting opioid (e.g., fentanyl or methadone), they may need another dose. Keep a close eye on the person for signs that another dose of naloxone is needed.
#3 Call 911.
Naloxone is only the first step in saving someone from overdose death. It buys time for emergency medical help to do the longer term work of ensuring the person’s safety. After administering naloxone, call 911 and wait with the person until help arrives. Additional doses and follow-up care may be necessary. In addition, naloxone can put the person in immediate opioid withdrawal, which can be painful. Some people may try to use again to combat the uncomfortable feelings, which could lead to another overdose.
#4 Get opioid addiction treatment.
Naloxone is sometimes called a miracle drug. It gives the person a second chance at life, but by itself it doesn’t solve the problem. After getting to a hospital for immediate medical care, the person must start an opioid addiction treatment program or they’re at high risk of overdosing again. Addiction is a chronic disease that only gets worse without intervention and often requires multiple courses of treatment. “If you’ve overdosed, there’s a very high likelihood you have a drug problem,” says Gadon. “As life-saving as naloxone is, it’s no substitute for treatment.”
A Second Chance at a Sober Life
Federal agencies, state governments and nonprofit organizations are doing their part to put naloxone in the hands of anyone who could save someone from opioid overdose. Now it’s up to everyone who loves an addict or who has been touched by addiction (which is just about all of us) to do our part. Opioid addiction doesn’t have to be a death sentence. As terrifying as overdose is, for some it’s the wakeup call needed to finally overcome drug addiction. By Meghan Vivo